Nebraska, 2023Winter Storm in Nebraska, February 21 to 23, 2023
February 21 to 23, 2023 · NWS LBF · 6 events in 6 counties and zones
A winter storm moved into western and north central Nebraska during the overnight hours on February 22nd and continued into the morning hours on February 23rd. The winter storm brought heavy snow to portions of north central Nebraska, with low visibility at times and snowfall amounts from 5 to 9 inches.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm moved into western and north central Nebraska during the overnight hours on February 22nd and continued into the morning hours on February 23rd. The winter storm brought heavy snow to portions of north central Nebraska, with low visibility at times and snowfall amounts from 5 to 9 inches. Northerly winds of 25 to 35 mph occurred during the event, causing blowing and drifting. Travel was not advised during the event across eastern Cherry, Keya Paha and Boyd County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 21, 5:40 PM CST, 20 minutes earlier.
Area forecast discussion, Feb 21, 5:40 PM CST, 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
540 PM CST Tue Feb 21 2023
...Aviation Update...
.SYNOPSIS...
Issued at 347 PM CST Tue Feb 21 2023
H5 analysis from this morning has a very active pattern
across the CONUS and Canada. Starting in the west, closed low
pressure was located along the Baja California coast. A strong
shortwave trough was located off the coast of British Columbia.
Several embedded shortwaves extended east southeast of this feature
into Washington State, Montana, northern Wyoming and the Dakotas.
Further east, closed low pressure was located over Hudson Bay. A
shortwave trough extended from south central Ontario into the upper
Ohio Valley. At the surface, low pressure was located over
northwestern South Dakota. A warm front extended east southeast of
this feature into far northeastern Nebraska. A surface trough
extended south of this low into eastern Colorado. Along and north of
the warm front, bitter cold temperatures were noted along with
ongoing snowfall. South of the front, winds were southerly this
afternoon and 2 PM CT readings were in the middle 30s to middle 40s.
Key Messages:
- A winter storm is likely tonight through Thursday morning across
the central Sandhills, north central Nebraska and the eastern
Nebraska Panhandle.
- Bitter cold wind chills are likely Thursday morning and may
approach 40 below zero in some areas.
- Another storm may impact the area Sunday night into Monday, with
the possibility of rain/snow and strong winds.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 347 PM CST Tue Feb 21 2023
A strong arctic cold front will track through the area tonight,
clearing the forecast area by 12z Wednesday. Behind the front, mid
level warm air advection will spread from Wyoming into western
and north central Nebraska overnight into Wednesday. Light snow
will develop overnight in the northwest and spread south into the
western and central Sandhills and north central Nebraska.
Persistent light to moderate snow will continue during the day on
Wednesday as mid level warm air advection continues. Across
southwestern Nebraska, very light snow will develop later on
Wednesday. Accumulations south of a line from Grant, to North
Platte to Broken Bow will be very light Wednesday with
accumulations in these areas generally under an inch. Snowfall
rates will then increase Wednesday evening from southwestern into
central and north central Nebraska as a strong mid level
disturbance approaches the area from the southwest. Snow totals
trended down in southwestern Nebraska with the inherited forecast
this morning and this forecast cycle's WPC QPF numbers were half
of the pvs. forecast from overnight. For LBF, the WPC numbers
were around 0.12 inches which was below the inherited forecast
(~0.20 inches) and well below the ensemble means from the GFS and
EC solns (~0.25-0.30 inches). The latest NAM12 and HRRR solns did
work in more mid level drying in association with the Wednesday
evening shortwave, which did lead to lower QPF's for these solns.
This resulted in the lower model blend QPF with this forecast
cycle. With this package, went ahead and lowered QPF slightly from
the ensemble forecasts, but not nearly as low as the WPC
forecast. This yielded snow totals on the order of 1 to 4 inches
in the advisory area and 4 to 12 inches in the warning area.
Strong cold air advection tonight through the first half of
Wednesday, will facilitate gusty northerly winds with this system.
A secondary shot of gusty winds will arrive Wednesday evening
into Thursday as strong surface low pressure tracks along the
arctic front from southern Kansas into northwestern Missouri. The
combination of winds and bitterly cold temperatures of -5 to -15
degrees will push wind chills to -25 to -40 by Thursday morning.
Current winter headlines for snow and blowing snow run until 12z
Thursday morning. Will possibly need to extend a winter storm
warning for the northeastern zones to noon Thursday, given the
blowing snow threat. For the entire forecast area, wind chill
headlines will eventually be piggy backed on existing winter
headlines. Until timing becomes more certain and the blowing snow
threat is better handled, will hold off on any wind chill
headlines with this package.
.LONG TERM...(Thursday through Tuesday)
Issued at 347 PM CST Tue Feb 21 2023
Surface high pressure (~1040+ MB) will build into the eastern
Dakotas Thursday night. Winds will be much lighter Friday morning,
however temps may end up being colder, particularly over the
northeastern forecast area in closer proximity to the high. As for
wind chills, even with the lighter winds, they will bottom out in
the -20 to -30 degree range.
A weak mid level disturbance will ride east of the Rockies Thursday
night into Friday. Decent mid level warm air advection will
overspread the central and southern Plains Thursday night into
Friday. However, moisture will be limited in the wake of the
Wednesday weather system. The latest EC soln does generate some
light precipitation in eastern Nebraska. The latest NBM does have
some limited pops in eastern Nebraska and this appears plausible
based on the latest EC and GFS solns. Warmer temperatures will
return to the area Saturday and Sunday with highs in the 40s.
A strong upper level low will approach the central and southern
plains from the Four Corners Sunday. Low pressure will rapidly
deepen over eastern Colorado Sunday with strong southerly winds
increasing into the afternoon hours. Low level moisture advection
will increase quickly from Kansas into central and eastern Nebraska
with EC and GFS surface dew points reaching the upper 30s to mid 40s
by 00z Sunday. Further south, convection may fire across western
Kansas INVOF the dryline and surface warm front. As this convection
races northward into Nebraska, we may see rain over snow covered
areas. This could lead to some runoff issues, particularly in the
eastern half of the forecast area. We will need to monitor this
closely over the next few days, as there could be an increased
threat for flooding issues if rainfall rates and rain duration are
high enough over snow covered-frozen ground. With respect to
severe storms, the latest day 6 SPC outlook has a 15 percent
severe risk right up to the NE/KS border (south central Nebraska).
If this remains in place, feel the threat for showers embedded
thunderstorms will increase for the eastern forecast area. Right
now, will leave out the mention of thunder with this forecast
package. One aspect with this storm system which seems fairly
certain is the wind potential. Both the EC and GFS solns, develop
a sub 985mb low over Kansas, approaching 980mb as it lifts east
Sunday night. This would lead to very strong winds on the back
side of this system Sunday night into Monday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 539 PM CST Tue Feb 21 2023
MVFR/IFR/local LIFR ceilings and vsbys are likely overnight and
Wednesday. This flight concern will commence with the passage of
an arctic cold front moving steadily south through the cntl high
Plains. IFR/LIFR is expected to become widespread along and north
of highway 20 where snow is most likely to occur.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from midnight CST /11 PM MST/ tonight to 6
AM CST /5 AM MST/ Thursday for NEZ004>010-022>029-035>037-056-
057-094.
Winter Weather Advisory from midnight CST /11 PM MST/ tonight to
6 AM CST /5 AM MST/ Thursday for NEZ038-058-059-069>071.
&&
SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...CDC
Hazardous weather outlook, Feb 21, 3:57 PM CST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
357 PM CST Tue Feb 21 2023
NEZ004>010-022>029-035>038-056>059-069>071-094-222200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
357 PM CST Tue Feb 21 2023 /257 PM MST Tue Feb 21 2023/
This Hazardous Weather Outlook is for portions of western and north
central Nebraska.
.DAY ONE...Tonight.
Winter Storm Warnings and Winter Weather Advisories are in effect
beginning tonight and lasting through Wednesday night. Please refer
to these products for more details.
A strong cold front will arrive out of the north this evening,
leading to an abrupt wind shift and rapidly falling temperatures
through the overnight. Winds will increase quickly with gusts up to
45 mph out of the north, mainly after Midnight. Precipitation will
form behind this front, with rain expected initially before
transitioning to snow by early Wednesday morning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Snowfall will continue to overspread much of western and north
central Nebraska by early Wednesday morning, with pockets of heavy
intensity snowfall likely for areas north of Highway 2. Moderate to
heavy snow and winds in the 35 to 45 mph range will promote blowing
and drifting of snow in addition to drastic visibility restrictions.
Travel will become very difficult if not impossible for much of the
area. Snow and winds will diminish from west to east through the
afternoon and evening. Total snowfall amounts of 6 to 12 inches with
locally higher amounts are expected for much of northern Nebraska
with 2 to 6 inches possible for much of southwest through central
Nebraska.
Strong northerly winds will continue Wednesday night and again
Thursday night. As temperatures fall below zero each night, wind
chill values will fall into the 25 to 35 below zero range. Later
forecasts will require wind chill headlines for these periods.
Folks necessary to be outdoors or with travel plans during these
periods should monitor later forecasts for more up to date
information regarding these threats.
At this time, the threat for widespread hazardous weather beyond
Friday morning is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Eastern Cherry
- When
- February 21, 6:00 PM CST to February 23, 12:00 PM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
A trained spotter located 1 mile northeast of Valentine reported 8.3 inches of snowfall. Snowfall amounts across eastern Cherry County ranged from 5 to 9 inches. Northerly winds of 25 to 35 mph caused considerable blowing and drifting. Travel was not advised during the event.
Winter Storm, Keya Paha
- When
- February 21, 6:00 PM CST to February 23, 12:00 PM CST
- Where
- Keya Paha forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.879, -99.712 (the zone’s center; the record gives no point)
A Cooperative Observer located 2 miles northwest of Springview reported 7 inches of snowfall. Snowfall amounts across Keya Paha County ranged from 7 to 9 inches. Northerly winds of 25 to 35 mph caused considerable blowing and drifting. Travel was not advised during the event.
Winter Storm, Boyd
- When
- February 21, 6:00 PM CST to February 23, 12:00 PM CST
- Where
- Boyd forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.900, -98.766 (the zone’s center; the record gives no point)
A Cooperative Observer in Lynch reported 6 inches of snowfall. Snowfall amounts across Boyd County ranged from 5 to 8 inches. Northerly winds of 25 to 35 mph caused considerable blowing and drifting. Travel was not advised during the event.
Winter Storm, Sheridan
- When
- February 21, 6:00 PM MST to February 23, 11:00 AM MST
- Where
- Sheridan forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
A CoCoRaHS observer located 12 miles northwest of Gordon reported 8 inches of snowfall. Snowfall amounts across Sheridan County ranged from 5 to 8 inches. Northerly winds of 25 to 35 mph caused considerable blowing and drifting.
Winter Storm, Western Cherry
- When
- February 21, 6:00 PM MST to February 23, 11:00 AM MST
- Where
- Western Cherry forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
A CoCoRaHS observer located 8 miles south of Cody reported 7 inches of snowfall. Snowfall amounts across western Cherry County ranged from 6 to 8 inches. Northerly winds of 25 to 35 mph caused considerable blowing and drifting.
Winter Storm, Hooker
- When
- February 21, 6:00 PM MST to February 23, 11:00 AM MST
- Where
- Hooker forecast zone
- Reported by
- Public
- Coordinates
- 41.916, -101.135 (the zone’s center; the record gives no point)
General public located 16 miles southwest of Mullen reported 6.5 inches of snowfall. Snowfall amounts across Hooker County ranged from 6 to 7 inches. Northerly winds of 25 to 35 mph caused considerable blowing and drifting.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Oregon, February 21 to 23, 2023$20 million · 11 events
- Blizzard and Winter Storm in South Dakota, February 21 to 23, 20233 injured · $500,000 · 24 events
- Heavy Snow in Washington, February 21 to 23, 20231 injured · $2.0 million · 5 events
- Heavy Snow and High Wind in Arizona, February 21 to 22, 202315 injured · 57 kt wind · 2 events
- Tornado and Hail in New Jersey, February 21 to 22, 2023EF2 · 13 events
- High Wind and Strong Wind in California, February 21 to 22, 2023$135,000 · 69 kt wind · 5 events
- High Wind in Nevada, February 21 to 22, 2023$125,000 · 71 kt wind · 3 events
- High Wind in California, February 21 to 22, 2023$76,000 · 61 kt wind · 4 events
- Winter Storm in Minnesota, February 21 to 23, 202342 events
- Winter Storm and Heavy Snow in California, February 21 to 24, 202339 events
- Damaging Winds in Pennsylvania, February 21, 2023$37,000 · 60 kt wind · 10 events
- High Wind and Strong Wind in California, February 21 to 23, 2023$7,000 · 83 kt wind · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073487, 1073488, 1073491, 1073483, 1073484, 1073493.